Illinois, 2013Flooding in Illinois, May 1 to 13, 2013
May 1 to 13, 2013 · NWS PAH · 4 events in 3 counties and zones
Flooding of the Wabash, Little Wabash, and Big Muddy Rivers continued from April well into May. The flooding on the Big Muddy River was due to a combination of heavy rain and backwater from the Mississippi River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding of the Wabash, Little Wabash, and Big Muddy Rivers continued from April well into May. The flooding on the Big Muddy River was due to a combination of heavy rain and backwater from the Mississippi River. Heavy rainfall during the first week of May caused the Little Wabash to remain above flood stage. The Wabash River remained above flood stage due to a continuation of the very wet and cool spring pattern.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:29 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 30, 10:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT TUE APR 30 2013
.UPDATE...
ISSUED AT 1129 PM CDT TUE APR 30 2013
THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 307 PM CDT TUE APR 30 2013
ECMWF AND NAM SHOW AN UPPER LEVEL RIDGE HOLDING OFF ANY
PRECIPITATION ACROSS THE MIDDLE MISSISSIPPI AND LOWER OHIO
VALLEYS THROUGH WEDNESDAY NIGHT. GFS AND SREF TRY TO SNEAK SOME
QPF MAINLY INTO SOUTHEAST MISSOURI LATE WEDNESDAY INTO WEDNESDAY
NIGHT AHEAD OF OUR NEXT WEATHER SYSTEM. PREFER TO LEAN TOWARD THE
DRIER SOLUTIONS WHICH HAVE BEEN FAIRLY CONSISTENT OVER THE LAST FEW
RUNS. KEPT ANY POPS OUT OF THE FORECAST THROUGH WEDNESDAY NIGHT.
TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE SEASONAL NORMALS AS
WINDS REMAIN SOUTHERLY.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 307 PM CDT TUE APR 30 2013
THE LONG TERM WILL CONTINUE TO BE WEIGHTED STRONGLY TOWARD CURRENT AND
PRIOR RUNS OF THE ECMWF DETERMINISTIC AND ENSEMBLE MEAN SOLUTIONS.
THE 12Z CMC HAS TRENDED BACK TOWARD THE ECMWF. THE GFS CONTINUES TO
SUGGEST A FARTHER SOUTH SOLUTION AND LITTLE WEIGHT WILL BE GIVEN IT
AT THIS TIME. AGAIN LATEST ANALOGS SUGGEST IT IS A BIT TOO FAR SOUTH
BASED ON PAST HISTORY.
CLUSTERING FAVORED SOLUTIONS OF THE PAST FEW DAYS SUGGESTS THE H5 LOW
TRACK WILL BE FROM AROUND ECNTRL/CNTRL KS 12Z FRI TO WCNTRL MO 12Z
SAT...SRN IA 12Z SUNDAY AND OVER CNTRL LAKE MI BY 12Z MON. CHANCE OF
CONVECTION WILL INCREASE GRADUALLY FROM WEST TO EAST THURSDAY WITH
BEST CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHIFTING TO OUR
EASTERN COUNTIES SATURDAY. LOCALLY HEAVY RAIN IS THE MAIN CONCERN WITH
THIS SYSTEM. FORECAST PRECIP WATER VALUES APPROACH 1.5 INCHES AND
REACHES THE 90TH PERCENTILE. MODEL PROJECTIONS ARE GENERALLY 1 TO 2
INCHES AREA WIDE...WITH LOCALLY 3-4 INCHES POSSIBLE...ESPECIALLY
CNTRL AND WEST SECTIONS OF THE CWFA.
WE STILL THINK THE AREA WILL EVENTUALLY BE DRY SLOTTED TO SOME
DEGREE SATURDAY INTO SATURDAY NIGHT...ESPECIALLY OVER THE SW/W 1/2
OF THE AREA. FROM SUNDAY AND BEYOND...KEPT OUR LOW CONFIDENCE LOW OR
SLIGHT CHANCE POPS GOING GIVEN THE PROGRESSIVE UNSETTLED LOOK TO
THE PATTERN SOUTH OF THE DEPARTING LOW TO OUR NORTH. CHANCE OF
PRECIP SUNDAY WILL PROBABLY BE DEPENDENT ON HOW FAR SOUTH THE H5 LOW
IS AND LINGERS BEFORE HEADING NORTH. IT COULD END UP BEING BASICALLY
DRY SUNDAY AS WELL.
TEMPERATURES WERE A BLEND OF PREVIOUS NUMBERS AND THE LATEST OUTPUT
FROM THE ECE AND ECMWF.
&&
.AVIATION...
ISSUED AT 1129 PM CDT TUE APR 30 2013
HAVING SOME ISSUES WITH OUR GUIDANCE THIS EVENING...SO WILL KEEP
THE FORECAST VERY SIMPLE AND VFR. DESPITE CLEAR AND NEARLY CALM
CONDITIONS...SEE NO SIGNAL FOR FOG FORMATION TONIGHT. LIGHT
SOUTHEAST WINDS OVERNIGHT WILL PICK UP TO AROUND 8KTS...AND VEER
TO SOUTH SOUTHEAST DURING THE DAY. THE SOUTHEAST FLOW WILL BRING
SOME INCREASE IN MOISTURE IN THE 4-6KFT LAYER. WOULD NOT BE
SURPRISED TO SEE A PERIODIC CEILING AT KPAH OR KCGI
WEDNESDAY...AND AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
COMPLETLY RULED OUT IN THE AFTERNOON OR EVENING. CONFIDENCE IN
A CEILING OR SHRA/TSRA IS TOO LOW TO MENTION IN THE TAFS AT THIS
TIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...DRS
SHORT TERM...RST
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, Apr 30, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE APR 30 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 PM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FLOODING ON SOME AREA RIVERS CONTINUES. PLEASE REFER TO THE RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE FROM LATE THURSDAY THROUGH FRIDAY NIGHT
OR EARLY SATURDAY. 1 TO 2 INCHES OF RAINFALL APPEARS LIKELY.
ISOLATED AMOUNTS OF 3 OR 4 INCHES CANNOT BE RULED OUT...ESPECIALLY
OVER SOUTHERN ILLINOIS...FAR WEST KENTUCKY AND SOUTHEAST MISSOURI.
FLOODING ON SOME AREA RIVERS WILL CONTINUE. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Jackson
- When
- May 1, 12:00 AM CST to May 13, 10:00 PM CST
- Where
- Jackson County, 2.1 mi WSW of Murphysboro to 2.46 mi WNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.760, -89.367
Minor flooding continued on the Big Muddy River from April. Low-lying fields and woodlands were under water, including some riverside park land and river access roads.
Flood, White
- When
- May 1, 12:00 AM CST to May 11, 5:00 PM CST
- Where
- White County, 1.26 mi SSE of Carmi Muni Arpt to 2.03 mi S of Carmi Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.083, -88.142
Minor flooding continued from April into May on the Little Wabash River. Low-lying fields and woodlands were under water, along with some parks and river access roads.
Flood, White
- When
- May 1, 12:00 AM CST to May 13, 10:00 AM CST
- Where
- White County, Maunie to 2.06 mi W of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
The flooded Wabash River continued to recede after cresting in late April. Some low-lying fields and woodlands remained under water.
Flood, Wabash
- When
- May 1, 12:00 AM CST to May 11, 9:00 AM CST
- Where
- Wabash County, 1.46 mi E of Mt Carmel to 2.37 mi E of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.419, -87.743
The flooded Wabash River continued to recede after cresting in late April. Moderate flooding occurred along the Wabash River around Mt. Carmel. The crest of 30.24 feet on April 28 was the 13th highest crest in records dating back to the late 1800's.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449409, 449410, 449411, 449412.